A 61-year-old woman with lung cancer developed delayed transfusion-related acute lung injury (TRALI) syndrome after transfusion of plasma- and leukoreduced red blood cells (RBCs) for gastrointestinal bleeding due to intestinal metastasis. Acute lung injury (ALI) recurred 31 days after the first ALI episode. Both ALI episodes occurred 48 hours after transfusion. Laboratory examinations revealed the presence of various antileukocyte antibodies including antiplatelet antibody in the recipient’s serum but not in the donors’ serum. The authors speculate that antiplatelet antibodies can have an inhibitory effect in the recipient, which can modulate the bona fide procedure of ALI and lead to a delay in the onset of ALI. This case illustrates the crucial role of a recipient’s platelets in the development of TRALI
To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.